Arkansas, 2015

Damaging Winds in Arkansas, July 14, 2015

July 14, 2015 · NWS MEG · 11 events in 5 counties and zones

A cold front moved into the Mid-South during the afternoon and evening hours of July 14th, 2015. Showers and thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into the Mid-South during the afternoon and evening hours of July 14th, 2015. Showers and thunderstorms developed along and ahead of the front. Some storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 14, 11:49 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 14, 11:49 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1249 PM CDT TUE JUL 14 2015

.UPDATE...
UPDATED TO ADD 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1021 AM CDT TUE JUL 14 2015/

UPDATE...

TEMPERATURES OVER THE MIDSOUTH ARE ALREADY IN THE UPPER 80S AS OF
10 AM WITH DEWPOINTS IN THE MID TO UPPER 70S RESULTING IN LATE
MORNING HEAT INDICES NEAR 100. TEMPERATURES ARE ON TRACK TO REACH
THE HIGHEST LEVELS SINCE LATE JUNE. A ONCE DYING MCS CURRENTLY
OVER THE KANSAS/MISSOURI BORDER HAS BEGUN TO REDEVELOP AS IT MOVES
SOUTHEAST AROUND THE HIGH PRESSURE CENTERED OVER TEXAS. THE LATEST
HRRR MODEL OUTPUT HAS THE MCS CONTINUING TO DEVELOP AS IT
APPROACHES THE MIDSOUTH DURING THE MID AFTERNOON HOURS. A MOIST...
BUOYANT PRE-STORM ENVIRONMENT WILL EXIST AHEAD OF THE POSSIBLE STORM
TRACK OVER THE MIDSOUTH... HOWEVER SEVERAL FACTORS INCLUDING WARM
TEMPERATURES ALOFT WILL LIMIT STORM DEVELOPMENT OVER MOST OF THE
MIDSOUTH. RAISED POPS SLIGHTLY OVER THE WESTERN PORTIONS OF THE
REGION TO ACCOUNT FOR THIS DISTURBANCE.

JPM3

PREV DISCUSSION... /ISSUED 648 AM CDT TUE JUL 14 2015/

DISCUSSION...
UPDATED FOR 12Z TAF CYCLE.

PREV DISCUSSION... /ISSUED 320 AM CDT TUE JUL 14 2015/

DISCUSSION...

SKIES ARE MOSTLY CLEAR ACROSS MUCH OF THE FORECAST AREA THIS
MORNING WITH TEMPERATURES RANGING FROM THE MID 70S TO LOWER 80S. A
RIDGE OF HIGH PRESSURE REMAINS ANCHORED OVER THE SOUTHERN PLAINS.
AS A RESULT TEMPERATURES WILL REMAIN ON THE HOT SIDE TODAY WITH
HIGHS IN THE MID 90S OVER MUCH OF THE FORECAST AREA. THESE
TEMPERATURES COMBINED WITH DEWPOINTS IN THE LOW 70S WILL PRODUCE
HEAT INDEX VALUES OF 105 OR GREATER OVER THE ENTIRE FORECAST AREA
SO HAVE EXPANDED HEAT ADVISORY FOR TODAY.

A WEAK COLD FRONT WILL DROP SOUTH INTO THE OHIO VALLEY TODAY AND
WEAKEN. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT
WITH SOME OF THIS ACTIVITY POSSIBLY REACHING NORTHERN SECTIONS OF
THE FORECAST AREA THIS AFTERNOON. WHAT EVER IS LEFT OF THIS FRONT
WILL TRY TO MAKE ITS WAY INTO NORTHERN SECTIONS OF THE FORECAST
AREA TONIGHT SO THERE MAY BE A FEW MORE THUNDERSTORMS MOVE INTO
THE REGION. TEMPERATURES WILL REMAIN QUITE WARM TONIGHT WITH LOWS
WEDNESDAY MORNING IN THE MID TO UPPER 70S.

ON WEDNESDAY...ANOTHER COLD FRONT WILL TRY TO MOVE INTO THE REGION
SO THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FOR MOST OF THE
FORECAST AREA. OUTSIDE OF THUNDERSTORMS...TEMPERATURES WILL REMAIN
RATHER HOT WITH HIGHS IN THE LOW TO MID 90S. HEAT INDEX VALUES
WILL AGAIN EXCEED 105 IN MANY AREAS SO HAVE EXTENDED THE HEAT
ADVISORY THROUGH WEDNESDAY AFTERNOON.

THE COLD FRONT MOVES THROUGH THE FORECAST AREA AND WEAKENS WEDNESDAY
EVENING SO THE THREAT OF THUNDERSTORMS SHOULD END. TEMPERATURES
BEHIND THE FRONT WILL ONLY BE A LITTLE COOLER WITH LOWS THURSDAY
MORNING REMAINING IN THE 70S. BY THURSDAY...WHAT LEFT OF THE
FRONT LIFTS NORTHWARD AND CONTINUES TO WEAKEN BUT THERE COULD BE
SOME ISOLATED THUNDERSTORMS OVER SOUTHERN SECTIONS OF THE FORECAST
AREA. TEMPERATURES WILL REMAIN HOT ON THURSDAY WITH HIGHS MAINLY
IN THE MID 90S.

BY THURSDAY NIGHT...THE UPPER LEVEL RIDGE STARTS TO SHIFT A LITTLE
EAST. THIS WILL HELP END ANY THREAT OF THUNDERSTORMS FOR THE
REMAINDER OF THE FORECAST PERIOD. IN ADDITION TEMPERATURES MAY
WARM UP A COUPLE OF DEGREES SO SOME LOCATIONS MAY SEE HIGHS IN THE
UPPER 90S BETWEEN FRIDAY AND MONDAY. HEAT INDEX VALUES MAY EXCEED
105 DEGREES AND POSSIBLY 110 DEGREES SO HEAT ADVISORIES OR
EXCESSIVE HEAT WARNING MAY BE NEEDED LATER THIS WEEK.

ARS

&&

.AVIATION...
18Z TAF CYCLE

VCTS POSSIBLE AT MEM/MKL/JBR MAINLY AFTER 14/20Z WITH THE BEST
COVERAGE ANTICIPATED AT JBR THIS AFTERNOON. HAVE KEPT ANY MENTION
OF SHRA/VCTS OUT AFTER 15/01Z DUE TO LOW CONFIDENCE IN COVERAGE.
VFR CONDITIONS WILL PERSIST EXCEPT WITHIN THUNDERSTORMS. SOUTHWEST
WINDS BETWEEN 8-12 KTS WILL DIMINISH TO 4-6 KTS TONIGHT

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 14, 12:00 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT TUE JUL 14 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151930-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
100 PM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY THIS EVENING MAINLY ALONG AND NORTH OF A LINE FROM HARRISBURG
ARKANSAS TO TUPELO MISSISSIPPI. DAMAGING WINDS WILL BE THE PRIMARY
SEVERE THUNDERSTORM THREAT ALONG WITH A SECONDARY THREAT OF HAIL UP
TO AROUND ONE INCH.

HOT AND HUMID WEATHER WILL CONTINUE...MOST NOTABLY IN THE LATE
AFTERNOON AND EVENING...THEREFORE A HEAT ADVISORY REMAINS IN EFFECT
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM WEDNESDAY FOR
HEAT INDICES IN EXCESS OF 105 DEGREES.

STRONG THUNDERSTORMS ARE FORECAST FOR PORTIONS OF THE MID-SOUTH
WEDNESDAY...HOWEVER THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER DUE TO THESE STORMS REMAINS LOW.

HEAT AND HUMIDITY LEVELS MAY AGAIN RISE TO HEAT ADVISORY LEVELS FOR
THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Jul 14, 1:11 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT TUE JUL 14 2015

ARZ008-009-017-018-026>028-MOZ113-142000-
CRAIGHEAD AR-RANDOLPH AR-MISSISSIPPI AR-GREENE AR-CLAY AR-
LAWRENCE AR-POINSETT AR-DUNKLIN MO-
211 PM CDT TUE JUL 14 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 300 PM CDT FOR...

CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
NORTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 211 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR POCAHONTAS...MOVING
SOUTHEAST AT 60 MPH.

PEOPLE IN CRAIGHEAD...RANDOLPH...NORTHWESTERN MISSISSIPPI...GREENE...
SOUTHWESTERN CLAY...LAWRENCE...NORTH CENTRAL POINSETT AND
SOUTHWESTERN DUNKLIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 9141 3650 9102 3618 9013 3563 9059
      3608 9135 3623 9135 3624 9126 3633 9126
      3642 9131 3642 9135 3647 9136 3649 9140
TIME...MOT...LOC 1911Z 316DEG 51KT 3625 9107

The radar

The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
July 14, 1:23 PM CST to 1:33 PM CST
Where
Randolph County, Pocahontas to 1.24 mi SSW of Pocahontas
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.270, -90.970

Straight line winds knocked down trees near Pocahontas.

Thunderstorm Wind, Randolph

When
July 14, 1:23 PM CST to 1:35 PM CST
Where
Randolph County, Maynard to 0.31 mi SE of Maynard
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.420, -90.900

Straight line winds knocked down a tree onto a house near Maynard.

Thunderstorm Wind, Randolph

When
July 14, 1:25 PM CST to 1:35 PM CST
Where
Randolph County, 0.75 mi WNW of Biggers to Biggers
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.336, -90.811

Straight line winds knocked down a tree onto a house near Biggers.

Thunderstorm Wind, Lawrence

When
July 14, 1:41 PM CST
Where
Lawrence County, (Arg)walnut Ridge Ar
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
36.130, -90.930

Walnut Ridge Airport reported a 57 knot wind gust.

Thunderstorm Wind, Craighead

When
July 14, 1:50 PM CST to 2:02 PM CST
Where
Craighead County, (Jbr)jonesboro Muni to 1.67 mi E of Valley View
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.830, -90.650

Jonesboro Municipal Airport reported a 59 mph wind gust. The winds caused an eighteen wheeler to blow over at a truck stop in Jonesboro. Power lines were also knocked down in the city of Jonesboro.

Thunderstorm Wind, Greene

When
July 14, 1:53 PM CST to 2:10 PM CST
Where
Greene County, 1.06 mi ESE of Paragould Muni Arpt to Paragould
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.065, -90.502

Straight line winds knocked down several trees in Paragould. One tree fell onto a shed, crushing it. In addition, a canopy was also blown off Paragould High School.

Thunderstorm Wind, Craighead

When
July 14, 2:01 PM CST to 2:06 PM CST
Where
Craighead County, 0.83 mi NNW of Brookland to Brookland
Measured
70 kt (81 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.910, -90.588

A Ham radio operator measured an 81 mph wind gust in Brookland. As a result, significant wind damage occurred in Brookland. Numerous trees were knocked down and a shed was destroyed.

Thunderstorm Wind, Craighead

When
July 14, 2:10 PM CST to 2:20 PM CST
Where
Craighead County, Monette to 1.69 mi SE of Monette
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.900, -90.350

Straight line winds knocked a tree onto a house in Monette.

Thunderstorm Wind, Mississippi

When
July 14, 2:15 PM CST to 2:20 PM CST
Where
Mississippi County, Leachville to 1.31 mi ENE of Leachville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.930, -90.270

Straight line winds blew a roof off of a grocery store in Leachville.

Thunderstorm Wind, Craighead

When
July 14, 2:23 PM CST to 2:30 PM CST
Where
Craighead County, 0.92 mi NNW of Caraway to Caraway
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.762, -90.326

Straight line winds knocked down power lines on West State Street in Caraway.

Thunderstorm Wind, Mississippi

When
July 14, 2:30 PM CST to 2:35 PM CST
Where
Mississippi County, 0.78 mi NNE of Dogwood to 0.67 mi SW of Dogwood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.890, -89.914

Straight line winds overturned an eighteen wheeler on I-55 at mile marker 62 near Blytheville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597354, 597355, 597356, 597357, 597358, 597359, 597362, 597364, 597361, 597363, 597366.